Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Abnormal bleeding and mood swings after taking loestrin 30. Is this normal?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I have switched from ortho-tricylen lo to loestrin 30. I experienced heavy breakthrough bleeding and severe mood swings on ortho-tricylen lo and switched after 2 months. On ortho tricylen lo I experienced break through bleeding on the 12 active pill of the first pack and on the 17 active pill on the second pack. I am on my first pack of loestrin 30 and am experience spotting and breakthrough bleeding on the 17 active pill. I was wondering if this is normal?
Posted Sat, 29 Dec 2012 in Birth Control
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Your gender in the question information is listed as male - I am assuming that this is a mistake. Women go onto birth control for several reasons:

1. Abnormal or heavy bleeding
2. Birth control (of course)
3. Control of other cycle related symptoms / mood swings.

In anyone who was on a low dose pill who experienced breakthrough bleeding, I, too, would have switched them to a more normal dose pill (which was done). If they STILL experienced breakthrough bleeding (which you are) then there needs to be a better evaluation of the uterus (ESPECIALLY) if you went on to the birth control pills to control abnormal bleeding in the first place!

Here is what needs to happen:
1. You need to call your OB/GYN
2. You need to request an ultrasound called a "sonohysterogram". This is where a small amount of fluid is infused into the uterine lining to evaluate for anatomical problems, such as polyps.

This would be the appropriate way to proceed. This is reinforced if you went on to the pills to control abnormal bleeding in the first place, but regardless, my recommendation is the same.

Finally, check a pregnancy test!

I hope this helps and good luck! Please let me know if you have more questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor